Colorado, 2025

Hail in Colorado, July 12, 2025

July 12, 2025 · NWS BOU · 1 event in 1 county or zone

5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm over Park County produce hail for 30 minutes with the largest storms 1.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM MST, 0 minutes earlier. Its key messages:

  • A few strong thunderstorms with locally heavy rain can be expected this afternoon roughly along and south of I-70.
  • Afternoon showers/thunderstorms to continue most days, albeit with slightly lesser coverage Sunday and Monday.
  • High temperatures to linger in the 90s across the plains from Sunday through mid-week.
Area forecast discussion, Jul 12, 2:10 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
310 PM MDT Sat Jul 12 2025

.KEY MESSAGES...

- A few strong thunderstorms with locally heavy rain can be
  expected this afternoon roughly along and south of I-70.

- Afternoon showers/thunderstorms to continue most days, albeit
  with slightly lesser coverage Sunday and Monday.

- High temperatures to linger in the 90s across the plains from
  Sunday through mid-week.

&&

.DISCUSSION /Through Saturday/...
Issued at 224 PM MDT Sat Jul 12 2025

This morning's (Saturday) low clouds have finally scattered out
across the forecast area and a Denver Cyclone has developed. Current
satellite imagery shows some cumulus starting to build along the
higher terrain, with a few weak reflectivity returns starting to
show in northern Park/western Jefferson Counties where surface
heating has been greatest so far today. With enough instability in
place as shown by the 500 to 1000 J/kg of MLCAPE shown in the SPC
Meso Analysis, these cumulus are expected to transition into
scattered showers and storms by early this afternoon. With a
prominent cap in place across the lower elevations as portrayed
in the latest ACARS sounding, these showers and storms won't have
much luck of persisting onto the lower elevations where CAPE is
far more robust. However, with WNW to NNW steering flow in place,
storms that form will have potential to move along the higher
terrain where the cap is already broken, and we could see an
isolated threat for severe hail and some gusty outflows through
the early evening. With the cyclone in place, there is a chance
that the convergence zone could aid in breaking the cap along the
Palmer Divide and slightly north onto the adjacent plains where
the more robust CAPE will be in play, but have kept the greatest
PoPs south and west of the urban corridor where guidance continues
to portray things staying along and south of I-70 in the
mountains and foothills.

Light NNW flow aloft will persist into Sunday as the ridge over
the southwest remains in place. Instability will increase over the
mountains as forecast soundings show SBCAPE reaching 700-800 J/kg
and mid-level lapse rates steepening to 9+C/km by the afternoon.
This will promote scattered afternoon and evening convection, with
showers and storms expected to remain anchored to the higher
terrain. Temperatures will return to the 90s across the lower
elevations on Sunday and persist there through the first half of
the week.

Models are fairly consistent for the first half of the week,
keeping pulses of afternoon mountain convection each day, becoming
more widespread by Tuesday. Some discrepancies with timing of a
shortwave trough entering the Pacific Northwest on Tuesday are
evident between the ensembles, with the GFS supporting a cooldown
on Tuesday/Wednesday, whereas the ECM ens keeps an extra day of
90F+ for the plains, seeing a cooldown for Wednesday/Thursday
instead. The NBM seemed like a reasonable solution based on the
differences, so little changes were made past Monday for this
package. While the timing may be off, the signal is in place that
a brief cooldown will occur by mid-week. Past that, ensembles show
that the 90s will return and look to stick around across the
plains through at least the last week of July.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1129 AM MDT Sat Jul 12 2025

Winds are currently light and vrb across the Denver TAF sites as a
Denver Cyclone becomes more developed late this morning. Once the
cyclone settles in, winds are expected to have a NNE component
before making their way towards the east by ~22Z to 23Z this
afternoon for KDEN/KBJC. There are uncertainties with how today
will unfold with regards to KAPA as the cyclone may produce a
convergence zone over or near the airfield as portrayed in a few
hi-res CAMs. This would also allow for a better environment to
break the cap that is currently in place as shown in the latest
ACARS sounding, and why the PROB30 is in place for TS over KAPA
later this afternoon. Or, the convergence zone stays south of
KAPA, and winds keep a more NNE component through the afternoon. While
there is a small chance (15-20%) that convection develops a
little more northward that could impact KDEN, the more likely
scenario is that the cyclone helps keep convection to the south,
keeping the cap in place.

Winds are expected to follow the normal diurnal pattern for the
overnight hours tonight through the morning on Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bonner
AVIATION...Bonner
Hazardous weather outlook, Jul 12, 6:22 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
722 AM MDT Sat Jul 12 2025

COZ030>051-131330-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
722 AM MDT Sat Jul 12 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon showers are expected to develop over the
mountains this afternoon, with potential for a few to spill onto
the adjacent plains. With low stratus expected to limit surface
heating through the first half of the day over portions of the
plains, any storms that move off the higher elevations will likely
struggle to maintain their instability as they enter a capped
environment, but there will be enough instability and modest shear
in areas on the Palmer Divide and in the mountains along and south
of I-70 that will allow for isolated severe hail and wind gusts
to be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon showers and storms are expected to develop over the
higher terrain each day this week, with increasing chances of
making their way onto the lower elevations from Tuesday onward. A
shortwave passing over the Rockies by mid-week will bring more
widespread showers and storms and a brief reprieve from the 90s
for portions of the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Pueblo radar (KPUX), 107 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Park

When
July 12, 2:10 PM MST to 2:40 PM MST
Where
Park County, 9.8 mi E of Guffey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.770, -105.350

The hail lasted 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271415.